Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Huntsville, AL

July 25, 2004Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 25, 2004, 4:34 PM CDT for Marshall County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 4:34 PM CDT (21:34 UTC)
Expired
Jul 25, 2004, 5:15 PM CDT
In force
41 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 252134
SVRHUN
ALC095-252215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
434 PM CDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 515 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF GUNTERSVILLE TO 5
  MILES SOUTHEAST OF ARAB...MOVING EAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARAB.
  GUNTERSVILLE.
  ALBERTVILLE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. STAY AWAY FROM
WINDOWS.

LAT...LON 3449 8635 3426 8658 3408 8629 3432 8606

$$ 

BCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:05 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 25, 3:05 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CDT SUN JUL 25 2004

.DISCUSSION...
THE UNSTABLE AIR MASS IN PLACE OVER THE TN VALLEY WAS IGNITED THIS
AFTERNOON BY MESOSCALE VORTICES ALOFT OVER WESTERN TN AND WESTERN
MS. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH 9 PM OR SO.

THE UPPER AIR PATTERN IS ON TRACK WITH PREDICTIONS. A CLOSED LOW
OVER IA/MO TONIGHT WILL MOVE EAST SOME MONDAY AND THEN TURN
NORTHEAST TOWARD THE GREAT LAKES TUESDAY. AS THAT HAPPENS...
A SHORT WAVE MOVING THROUGH THE BASE OF THE TROUGH WILL BRING GOOD
COVERAGE OF RAIN TO OUR WHOLE AREA MONDAY. A SURFACE BOUNDARY
CURRENTLY TO THE WEST AND NORTH WILL BE DRAGGED THROUGH ON
TUESDAY...BRINGING AN END TO THE MUCH NEEDED RAIN.

MINOR RIDGING AFTER THE TROUGH WILL KEEP IT DRY THROUGH THURSDAY.
RAIN CHANCES WILL RETURN AGAIN FRIDAY THROUGH SUNDAY AS ANOTHER
TROUGH TAKES SHAPE OVER SOUTH-CENTRAL AND FOLLOWS A TRACK TOWARD THE
MIDDLE OF THE NATION.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  87  69  86 /  60  60  50  20
SHOALS        73  86  68  85 /  50  60  50  20
CULLMAN       72  87  70  86 /  60  60  50  20
FAYETTEVILLE  71  87  69  85 /  60  60  50  20
FT PAYNE      72  85  71  86 /  60  60  50  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Jul 25, 11:45 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 AM CDT SUN JUL 25 2004

ALZ001>010-016-TNZ076-096-097-261000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1145 AM CDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A FRONTAL BOUNDARY...COMBINED WITH AN UPPER LEVEL DISTURBANCE...WILL
HELP TRIGGER SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ISOLATED
SEVERE WEATHER WILL BE POSSIBLE AS THESE STORMS MOVE ACROSS THE
TENNESSEE VALLEY. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS TO
60 MPH STARTING EARLY THIS AFTERNOON AND CONTINUING INTO THE EVENING
HOURS. WITH LIGHT WINDS ALOFT...SHOWER AND THUNDERSTORM MOVEMENT WILL
BE QUITE SLOW WHICH COULD ALSO RESULT IN BRIEF BUT LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE FRONTAL BOUNDARY SHOULD SAG THROUGH THE AREA ON MONDAY WITH
SHOWERS AND THUNDERSTORMS LIKELY WITH ITS PASSAGE. DRIER WEATHER
WILL RETURN FOR MUCH OF THE MID WEEK PERIOD BEFORE LOW CHANCES FOR
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS RETURN BY THE
END OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH THE PERIOD.

09

In the hours before

Special weather statement, Jul 25, 2:05 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT SUN JUL 25 2004

ALZ004-251945-
LAWRENCE-
205 PM CDT SUN JUL 25 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM IN
LAWRENCE COUNTY...

A STRONG THUNDERSTORM LOCATED 5 MILES SOUTHEAST OF MOULTON WILL MOVE
NORTHEAST AT 15 MPH...AND AFFECT MOULTON AND LOCATIONS ALONG HIGHWAY
24 THROUGH 245 PM. STRONG WIND GUSTS FROM 40 TO 50 MPH AND
SIGNIFICANT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS
STORM. LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS OF UP TO ONE
INCH WILL ALSO BE POSSIBLE THROUGH 245 THIS AFTERNOON.

RESIDENTS ARE ENCOURAGED TO TAKE MOVE INDOORS AS THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR VERY HEAVY RAIN AND PONDING OF WATER
ON AREA ROADWAYS.

PB
Special weather statement, Jul 25, 2:45 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT SUN JUL 25 2004

ALZ006-252030-
MADISON-
245 PM CDT SUN JUL 25 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS APPROACHING
MADISON COUNTY...

A LINE OF THUNDERSTORMS LOCATED ALONG THE MADISON COUNTY LINE WILL
PUSH INTO THE HARVEST...CAPSHAW...MADISON...HUNTSVILLE AND
TRIANA AREAS BY 3 PM. STRONG WIND GUSTS TO 45 MPH...PEA SIZE HAIL AND
SIGNIFICANT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS
LINE. LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS UP TO ONE INCH
WILL ALSO ACCOMPANY THE STORMS.

RESIDENTS ARE ENCOURAGED TO TAKE MOVE INDOORS UNTIL THE STORM
HAS PASSED. MOTORISTS SHOULD BE ALERT FOR VERY HEAVY RAIN AND PONDING
OF WATER ON AREA ROADWAYS.

PB
Special weather statement, Jul 25, 2:47 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT SUN JUL 25 2004

ALZ002-003-252015-
COLBERT-FRANKLIN AL-
247 PM CDT SUN JUL 25 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM ALONG THE
FRANKLIN COLBERT COUNTY LINE...

A STRONG THUNDERSTORM HAS DEVELOPED BETWEEN RUSSELLVILLE AND
LITTLEVILLE ALONG THE FRANKLIN COLBERT COUNTY LINE. THIS STORM IS
DRIFTING TO THE NORTHEAST AT LESS THAN 5 MPH...AND WILL AFFECT FAR
EASTERN PORTIONS OF COLBERT COUNTY THROUGH 315 PM.

STRONG WIND GUSTS TO 45 MPH...PEA SIZE HAIL AND SIGNIFICANT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS LINE. LOCALLY HEAVY
DOWNPOURS WITH RAINFALL AMOUNTS UP TO ONE INCH WILL ALSO ACCOMPANY
THE STORMS.

RESIDENTS ARE ENCOURAGED TO TAKE MOVE INDOORS UNTIL THE STORM
HAS PASSED. MOTORISTS SHOULD BE ALERT FOR VERY HEAVY RAIN AND PONDING
OF WATER ON AREA ROADWAYS.

BCC
Local storm report, Jul 25, 2:59 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     LIGHTNING        MOULTON                 34.48N 87.28W
07/25/2004                   LAWRENCE           AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ALONG COURT STREET IN DOWNTOWN
            MOULTON.

0145 PM     LIGHTNING        MOULTON                 34.48N 87.28W
07/25/2004                   LAWRENCE           AL   EMERGENCY MNGR

            TRANSFORMER STRUCK BY LIGHTNING. NUMEROUS POWER OUTAGES.

&&

AWIPSUSR
Local storm report, Jul 25, 3:11 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     MOULTON                 34.48N 87.28W
07/25/2004                   LAWRENCE           AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ALONG COURT STREET IN DOWNTOWN
            MOULTON.

0145 PM     LIGHTNING        MOULTON                 34.48N 87.28W
07/25/2004                   LAWRENCE           AL   EMERGENCY MNGR

            TRANSFORMER STRUCK BY LIGHTNING. NUMEROUS POWER OUTAGES.

&&

PB
Special weather statement, Jul 25, 4:24 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
424 PM CDT SUN JUL 25 2004

ALZ008-016-252215-
CULLMAN-MARSHALL-
424 PM CDT SUN JUL 25 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORMS ACROSS
CULLMAN AND MARSHALL COUNTIES...

AT 424 PM...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS STRETCHING FROM NEAR HOLLY POND IN FAR EASTERN CULLMAN
COUNTY...TO NEAR ARAB IN WESTERN MARSHALL COUNTY. THIS LINE WAS
MOVING EAST AT LESS THAN 5 MPH AND WILL AFFECT THE GUNTERSVILLE LAKE
AREA...AS WELL AS THE CITY OF GUNTERSVILLE ITSELF BY 5:15 PM.

ANOTHER STRONG THUNDERSTORM WAS APPROACHING CULLMAN COUNTY FROM THE
WEST ALONG SMITH LAKE. THIS STORM IS MOVING EAST AT AROUND 10
MPH...AND WILL AFFECT CRANE HILL AND GOOD HOPE BY 5:15 PM.

DANGEROUS CLOUD TO GROUND LIGHTNING...STRONG WIND GUSTS TO 45 MPH...
AND PEA SIZE HAIL WILL BE POSSIBLE WITH BOTH OF THESE STORM SYSTEMS.
LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS UP TO ONE INCH WILL
ALSO ACCOMPANY THE STORMS.

RESIDENTS ARE ENCOURAGED TO MOVE INDOORS UNTIL THE STORM HAS PASSED.
MOTORISTS SHOULD BE ALERT FOR VERY HEAVY RAIN AND PONDING OF WATER ON
AREA ROADWAYS.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:25 PM CDTSevere Thunderstorm WarningHUNLawrence35 min
Jul 25, 1:48 PM CDTSevere Thunderstorm WarningHUNLimestone42 min
Jul 25, 2:31 PM CDTSevere Thunderstorm WarningHUNLimestone29 min
Jul 25, 3:01 PM CDTSevere Thunderstorm WarningHUNMadison44 min
Jul 25, 4:41 PM CDTSevere Thunderstorm WarningHUNJackson49 min
Jul 25, 4:50 PM CDTSevere Thunderstorm WarningHUNDeKalb55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.